Minnesota, 2020

Winter Storm in Minnesota, February 8 to 9, 2020

February 8 to 9, 2020 · NWS MPX · 25 events in 25 counties and zones

An area of low pressure developed across the northern Rockies on Saturday, February 8th. This area of low pressure moved and weakened across South Dakota, and over northern Iowa by Sunday morning.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An area of low pressure developed across the northern Rockies on Saturday, February 8th. This area of low pressure moved and weakened across South Dakota, and over northern Iowa by Sunday morning. However, a 120 knot jet across the Plains, combined with strong forcing at mid-levels of the atmosphere, generated a band of moderate to heavy snowfall across southern Minnesota starting early Sunday morning. This band of snow quickly moved across the southern part of the state by noon, and exited west central Wisconsin by the early afternoon. Snowfall rates as high as 1-2 inches per hour occurred with the most intense bands of snow. Lightning was also detected near Owatonna during the height of the storm. There was even an elevated instability layer along the nose of the intensifying low level jet that set up Sunday morning.

By noon Sunday, there was a band of 6 inches or greater of snowfall that fell from near Watertown in east central South Dakota, eastward to Granite Falls, Olivia, Hutchinson, the southern part of the Twin Cities Metro area, and to Eau Claire in Wisconsin. Inside of this 6 inch band, there was a heavier swath of 8 to 12 inches that fell from Canby to Redwood Falls, Olivia, Gaylord, and New Prague in Minnesota. There were even a couple of heavier reports of 14 inches at Lucan and 16 inches in Lake Crystal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 8, 6:32 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Feb 8, 6:32 PM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
632 PM CST Sat Feb 8 2020

.UPDATE...
Issued at 618 PM CST Sat Feb 8 2020

Updated to include 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 330 PM CST Sat Feb 8 2020

Model trends on incoming hybrid clipper system and overall timing
and impacts are the main concerns.

Clouds expected to spread in from the west rapidly from the west
during the evening. Temperatures should drop off to the east, but
become steady and rise after midnight. We should see
moderate/heavy  snow work into the southwest before midnight and
then spread east toward east central MN by 12z Sunday. Main snow
should work over west central WI after 12z Sunday. Model trends
indicate a high probability of 1-2 inch an hour snowfall rates
associated with the heavier snow as it works east overnight. Will
likely see a good 3-5 inches snow work east toward the southwest
metro by 12z. Model trends at 12z was to increase QPF again, with
most models topping out at .9 to 1 inch QPF in the heavier snow
band. The northward shift continued and we did add another tier of
counties to the warning, with advisory into central MN into part
of northwest WI. Still the 50 percentile QPF was a bit lower and
trended closer to the slight northward shift. Totals in the heavy
snow band likely 6-9 inches. Quick look at 18z NAM and it shifted
the higher QPF/Snow totals a bit farther south(similar to previous
overall model trends), but still looks good for at least 6 inch
accumulation over the far southern metro area to Eau Claire WI.
Northwest winds increasing behind the departing system Late Sunday
morning into afternoon to the southwest so there may a blowing
snow issue after the snow exits. Left expiration time at 21z to
the west and generally around 00z over west central WI.

Clearing into Sunday night with diminishing winds. Depending on
clearing trend, lows may dip a bit lower.

.LONG TERM...(Monday through Saturday)
Issued at 345 PM CST Sat Feb 8 2020

Next threat of precipitation arrives in the Wed/Thu time frame
with cooler temperatures following this frontal system. Trends
indicate fast flow to continue with another weekend system
working across the region with a bit warmer air.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 618 PM CST Sat Feb 8 2020

VFR to start at all terminals but will be on the lookout for mod-
heavy snow to develop over southwestern MN later this evening,
then spread east overnight through Sunday. Snowfall over the area
will likely force all sites into IFR conditions, though the
better chance for IFR-or-worse ceilings will occur over southern
MN into western WI. Some snowfall rates may approach the 1"/hr
area at times during the early morning hours through daybreak.
Snowfall will then steadily taper off early-to-mid afternoon. No
significant changes to where the heaviest snow will occur from the
18z TAFs, thus maintaining the previously mentioned northern
shift.

KMSP...Snow early-on -SHSN may well develop over the MSP area
around midnight into the early morning hours but the heavier snow
is expected by 3am-4am or so. The heaviest snow will then remain
across the area through the Sunday morning push before snow
diminishes late morning through noon. Visibility likely to be
reduced to 1/2SM, and potentially as low as 1/4SM. In addition,
some rates may reach 1"/hr through the morning push. Low ceilings
will then remain below 1700ft through late afternoon.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind SW 5-10 kts.
Tue...VFR. Wind W 5-10 kts.
Wed...VFR. Slgt Chc -SN. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from 3 AM to 6 PM CST Sunday for WIZ024>028.

     Winter Weather Advisory from 3 AM to 6 PM CST Sunday for
     WIZ014>016-023.

MN...Winter Storm Warning from 11 PM this evening to 3 PM CST Sunday
     for MNZ066>069-075>077-083>085-092-093.

     Winter Weather Advisory from midnight tonight to 3 PM CST Sunday
     for MNZ049>053-059>063.

     Winter Weather Advisory from 9 PM this evening to 3 PM CST
     Sunday for MNZ047-048-055-057-058-091.

     Winter Storm Warning from 9 PM this evening to 3 PM CST Sunday
     for MNZ054-056-064-065-073-074-082.

     Winter Storm Warning from midnight tonight to 6 PM CST Sunday
     for MNZ070-078.

&&

UPDATE...JPC
SHORT TERM...DWE
LONG TERM...
AVIATION...JPC
Hazardous weather outlook, Feb 8, 2:20 PM CST, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
220 PM CST Sat Feb 8 2020

MNZ054>070-073>078-082>085-091>093-WIZ023>028-092030-
Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-
Anoka-Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley-
Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
220 PM CST Sat Feb 8 2020

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...west central
Minnesota and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Accumulating snowfall begins late tonight across southwest
Minnesota, and spreads east overnight into Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

4 to 8 inches of snow are expected from early Sunday morning
through Sunday afternoon, with the greatest likelihood of heavier
amounts of 6 to 8 inches from south-central Minnesota into west-
central Wisconsin. Amounts of 6-8" are also possible farther
north into central and east-central Minnesota, but will depend on
how far north the heaviest band of snow develops.

Accumulating snowfall is also possible Wednesday afternoon into
Thursday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>045-047>053-WIZ014>016-092030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Polk-Barron-Rusk-
220 PM CST Sat Feb 8 2020

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...west central Minnesota and
northwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

Accumulating snowfall begins late tonight across southwest
Minnesota, and spreads east into west central Wisconsin into
Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

One to four inches of snow are expected from early Sunday morning
through Sunday afternoon.

Accumulating snowfall is also possible Wednesday afternoon into
Thursday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 winter storm. Local standard time, as filed.

Winter Storm, Yellow Medicine

When
February 8, 10:00 PM CST to February 9, 8:00 AM CST
Where
Yellow Medicine forecast zone
Reported by
Trained Spotter
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Several observers that measure snowfall across Yellow Medicine County, reported 8 to 10 inches of snow before it tapered off Sunday morning.

Winter Storm, Lac Qui Parle

When
February 8, 10:00 PM CST to February 9, 8:00 AM CST
Where
Lac Qui Parle forecast zone
Reported by
Trained Spotter
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Several observers that measure snowfall across Lac Qui Parle County, reported locally 6 inches along the border of Yellow Medicine.

Winter Storm, Redwood

When
February 8, 10:00 PM CST to February 9, 10:00 AM CST
Where
Redwood forecast zone
Reported by
Trained Spotter
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Several observers that measure snowfall across Redwood County, reported 9 to 12 inches of snow before it tapered off Sunday morning. An isolated report of 14 inches was measured near Lucan.

Winter Storm, Martin

When
February 8, 10:00 PM CST to February 9, 8:00 AM CST
Where
Martin forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Several observers that measure snowfall across Martin County, reported 6 to 8 inches of snow before it tapered off Sunday morning.

Winter Storm, Chippewa

When
February 8, 10:00 PM CST to February 9, 8:00 AM CST
Where
Chippewa forecast zone
Reported by
Trained Spotter
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Several observers that measure snowfall across Chippewa County, reported locally 6 inches along the border of Yellow Medicine and Lac Qui Parle.

Winter Storm, Faribault

When
February 8, 10:30 PM CST to February 9, 6:00 AM CST
Where
Faribault forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Several observers that measure snowfall across Faribault County, reported 6 to 8 inches of snow before it tapered off Sunday morning.

Winter Storm, Renville

When
February 8, 11:00 PM CST to February 9, 10:00 AM CST
Where
Renville forecast zone
Reported by
Trained Spotter
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Several observers that measure snowfall across Renville County, reported 6 to 10 inches of snow before it tapered off Sunday morning.

Winter Storm, Brown

When
February 8, 11:00 PM CST to February 9, 11:00 AM CST
Where
Brown forecast zone
Reported by
Trained Spotter
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Several observers that measure snowfall across Brown County, reported 9 to 11 inches of snow before it tapered off late Sunday morning.

Winter Storm, Watonwan

When
February 8, 11:00 PM CST to February 9, 8:00 AM CST
Where
Watonwan forecast zone
Reported by
Trained Spotter
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Several observers that measure snowfall across Watonwan County, reported 8 to 12 inches of snow before it tapered off Sunday morning.

Winter Storm, Blue Earth

When
February 8, 11:00 PM CST to February 9, 11:00 AM CST
Where
Blue Earth forecast zone
Reported by
Trained Spotter
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Several observers that measure snowfall across Blue Earth County, reported 8 to 12 inches of snow before it tapered off late Sunday morning. There was an isolated snowfall report of 16 inches at Lake Crystal.

Winter Storm, Waseca

When
February 8, 11:00 PM CST to February 9, 10:00 AM CST
Where
Waseca forecast zone
Reported by
Trained Spotter
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Several observers that measure snowfall across Waseca County, reported 7 to 9 inches of snow before it tapered off late Sunday morning.

Winter Storm, Nicollet

When
February 8, 11:30 PM CST to February 9, 11:00 AM CST
Where
Nicollet forecast zone
Reported by
Trained Spotter
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Several observers that measure snowfall across Nicollet County, reported 8 to 11 inches of snow before it tapered off late Sunday morning.

Winter Storm, Sibley

When
February 8, 11:30 PM CST to February 9, 11:00 AM CST
Where
Sibley forecast zone
Reported by
Trained Spotter
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Several observers that measure snowfall across Sibley County, reported 8 to 10 inches of snow before it tapered off late Sunday morning.

Winter Storm, Freeborn

When
February 8, 11:30 PM CST to February 9, 9:30 AM CST
Where
Freeborn forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Several observers that measure snowfall across Freeborn County, reported 6 to 8 inches of snow before it tapered off late Sunday morning.

Winter Storm, Le Sueur

When
February 8, 11:30 PM CST to February 9, 10:30 AM CST
Where
Le Sueur forecast zone
Reported by
Trained Spotter
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

Several observers that measure snowfall across Le Sueur County, reported 9 to 11 inches of snow before it tapered off late Sunday morning.

Winter Storm, McLeod

When
February 9, 12:00 AM CST to 11:00 AM CST
Where
McLeod forecast zone
Reported by
Trained Spotter
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

Several observers that measure snowfall across southern McLeod County, reported 6 to 8 inches of snow before it tapered off late Sunday morning.

Winter Storm, Steele

When
February 9, 12:00 AM CST to 10:00 AM CST
Where
Steele forecast zone
Reported by
Trained Spotter
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

Several observers that measure snowfall across Steele County, reported 8 to 10 inches of snow before it tapered off late Sunday morning.

Winter Storm, Rice

When
February 9, 1:00 AM CST to 11:00 AM CST
Where
Rice forecast zone
Reported by
Trained Spotter
Coordinates
44.354, -93.297 (the zone’s center; the record gives no point)

Several observers that measure snowfall across Rice County, reported 7 to 10 inches of snow before it tapered off late Sunday morning.

Winter Storm, Scott

When
February 9, 1:30 AM CST to 11:30 AM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

Several observers that measure snowfall across Scott County, reported 6 to 10 inches of snow before it tapered off late Sunday morning.

Winter Storm, Carver

When
February 9, 1:30 AM CST to 11:30 AM CST
Where
Carver forecast zone
Reported by
Trained Spotter
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

Several observers that measure snowfall across Carver County, reported 6 to 8 inches of snow before it tapered off late Sunday morning.

Winter Storm, Goodhue

When
February 9, 2:00 AM CST to 12:00 PM CST
Where
Goodhue forecast zone
Reported by
Trained Spotter
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Several observers that measure snowfall across Goodhue County, reported 6 to 10 inches of snow before it tapered off late Sunday morning.

Winter Storm, Hennepin

When
February 9, 2:00 AM CST to 12:00 PM CST
Where
Hennepin forecast zone
Reported by
Trained Spotter
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Several observers that measure snowfall across Hennepin County, reported 5 to 7 inches of snow before it tapered off late Sunday morning.

Winter Storm, Dakota

When
February 9, 2:00 AM CST to 12:00 PM CST
Where
Dakota forecast zone
Reported by
Trained Spotter
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Several observers that measure snowfall across Dakota County, reported 6 to 9 inches of snow before it tapered off late Sunday morning.

Winter Storm, Ramsey

When
February 9, 2:30 AM CST to 12:00 PM CST
Where
Ramsey forecast zone
Reported by
Trained Spotter
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

Several observers that measure snowfall across Ramsey County, reported around 6 inches of snow before it tapered off late Sunday morning.

Winter Storm, Washington

When
February 9, 2:30 AM CST to 12:00 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
45.039, -92.884 (the zone’s center; the record gives no point)

Several observers that measure snowfall across southern Washington County, reported 6 to 8 inches of snow before it tapered off late Sunday morning.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868648, 868663, 868665, 868670, 868716, 868671, 868666, 868668, 868669, 868673, 868679, 868675, 868676, 868681, 868683, 868677, 868684, 868686, 868689, 868690, 868687, 868691, 868693, 868694, 868695.